Jump to content
JubesH

Hi I'm Jubes. I'm a 16 year Zoloft user, frightened, anxious and need information.

Recommended Posts

JubesH

Hi there. Complete newbie to this site but am so glad to have found it. This post could be a little long I'm sorry, but if you read it all I'd appreciate it.

 

My earliest memory of having anxiety was when I was 4 years old and in preschool (I think that's the same as kindergarten). We were told we were all being sent to the school nurse ( can't remember what for) but I assumed it was for a shot and became extremely anxious. I also remember having anxiety every morning in grade 1 and throwing up before school. I guess I grew out of it and was fine until grade 6 when starting back At school after Xmas holidays, I became severely anxious before school and refused to go. I would become hysterical and throw up. This went on for 2 years when finally I was diagnosed with separation anxiety disorder and was put on 50mg of Zoloft at age 13. I was never taken to another psychiatrist since then and have been on Zoloft ever since. I am now turning 29 years old.

 

I guess I thought it kept me sane and 'normal'. I have been told by many many gp's that I will need to be on it for life. This to me now is ridiculous. I've never had CBT or any type of therapy, I was just given this stuff as a kid and told to take it. It did help me I guess, actually I'm not sure if it did ever help me or if I did it myself. I still get anxiety though not hugely severe, I always have even on the pills. I don't even know who I really am as I have been on these pills longer in my life than not on them. Anyway I have decided enough is enough, I need to know who I really am. If I can live off these pills. I am now however absolutely terrified of what the consequences could be after being on Zoloft for so long and starting at such a young age. I'm frightened they have changed me and I will never be able to live a decent quality of life off them. I'm frightened that such long term use has damaged my liver. I've never even had a blood test to see how my body is going ( going to doc to get one this week). I'm frightened that starting them so young stopped some sort of development in me, that my brain is damaged. I am angry that I was given them and just left to my own devices. I feel abandoned by the psych that prescribed them. I am angry at my parents for putting me on these and just leaving me. I am angry at myself for taking them for so long and believing that I should just be on them forever. I am angry at the many gps I have seen over the years that haven't questioned why I've been on them so long or checking my liver function or anything.

 

Anyway I have made a appointment to see a psych in early march. Intact I made the appointment in November last year but it has taken that long to get in to see him. I am going to tell him I want to taper off and I need his help and expertise and also I would like to try some CBT for my anxiety which I do still get in my life when some big event is happening. He is very well qualified and highly recommended, he is a senior lecturer in psychopharmacology at a uni and also is a head consultant for an anxiety clinic. I just hope he doesn't try to tell me to stay on them which is possible seeing as he lectures in psychopharmacology. I just figured he would know a lot about what it could have possibly done to my brain.

 

I have actually tried to go off the pills once before and had a terrible time. I think I did it over about 2 weeks and ended up a complete mess. Cried all day over nothing and severe brain zaps etc. this obviously was too short of a taper but I didn't know at the time. That experience has frightened me about trying to go off the Zoloft again. Anyway sorry this has been a bit rambling at times I really just wanted to introduce myself and kind of give a bit of a background. I would also love if anyone had any advice for me. I hope to make some friends on here who have been through or are going through the same as me. Also a question, do you think it is possible I could be ok? Could I live a life free of Zoloft?

Share this post


Link to post
peggy

Hi there Jubes and welcome to the forum.

 

I do indeed think you will be able to get off Zoloft and I am sure you will be ok. What dose are you on?

 

We recommend that you decrease at 10% every month. You will need to find a way to reduce your tablets either by weighing or making a liquid. you can find instructions on how to do this in the tapering subforum.

 

I have tried fast reductions as per a doctor schedule and it ended in tears. I had tried many times to get off and it always ended in tears (mine LOL).

Share this post


Link to post
JubesH

Hi Peggy :) thank you for your welcome. I plan on doing the 10% taper as the last time I tried to get off the Zoloft, it was horrific. I am currently on 50mg and have been on that dose the whole time. I have read a lot of the stories on here and will admit I cried my eyes out with fear of the terrible time I have ahead of me. I do not know just how sensitive I am to the reduction of Zoloft though as I have only tried to get off it just that one time which was ridiculously fast anyway. I just live in hope at this point that I'm going to be ok.

Share this post


Link to post
dalsaan

Hi Jubes

 

Welcome to the forum. You are in a good place to get advice and get it right when you begin to taper. Many of us got here after a very fast taper or cold turkey with nervous systems in disarray

 

 

So our stories are already a little different to yours. I understand why some of the reports on here are very frightening but this doesn't means it going to happen to you. It's not inevitable.

 

Listen to your body, be patient and go as slow as you need to avoid withdrawals. Try 10 percent reductions, if you have withdrawal symptoms thats your body telling you toslow down,. In that case do 5 percent.

 

I wish you all the best

 

Dalsaan

Share this post


Link to post
JubesH

Thank you Dalsaan for your reassuring words. I guess i've been on Zoloft that long now that it doesn't matter how long it takes for me to taper off, as long as it is done slowly, safely and in a way that is going to give me the best chance of success.

 

Does anyone know, is it possible to go too slowly? What I mean is, is it important to keep up with the tapering each month or is it ok to stay at a dose for a month or so longer if you are having a stressful part of your life and feel its better to not taper at that time?

Share this post


Link to post
areyouthere

Does anyone know, is it possible to go too slowly?

I don't think so!!! As a matter of fact most people tend to go too fast and wind up in serious trouble. You are very smart to already be thinking sloooooow!

 

What I mean is, is it important to keep up with the tapering each month

Not so much... "listen to your body " is our mantra around here.or

is it ok to stay at a dose for a month or so longer if you are having a stressful part of your life and feel its better to not taper at that time?

 

YES!!!!! We call that " holding " and sometimes a long hold is called for. For example, I started a taper in October, then ran into a stressful life situation and simply held at that same dose since I was feeling ok ( we call that "being stable" at the new, lower dose) for several months in order to manage. As a mater of fact, I am on day 5 of my first drop since then and it is going just fine...

 

welcome!!! someone will be stopping by with more help.

 

Here a some specific tips on tapering Zoloft. Start reading!!!

Share this post


Link to post
strawberry17

Welcome Jubes you sound incredibly sensible and I'm sure you will be able to come off Zoloft in time, you're so young with your whole life in front of you it really doesn't matter how long it takes, I was on Zoloft for quite a few years myself. I'm tapering off Prozac now but I've taken a few years over it, don't get too hung up on calendars or schedules, listen to your body and how you're feeling before you make a cut.

Share this post


Link to post
Jemima

Welcome, Jubes. I'm so glad you found this forum before trying to go off the drugs.

 

There is no such thing as a too slow taper. Take as long as you feel you need and don't be afraid to back up and "updose" a bit if you feel you've gone too far too fast. I can't say for 100% certain, but chances are that you will completely recover over time. Your age in is your favor as you will likely heal faster than an older person.

 

Hang in there, and be assured that we are here for you.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy